Oklahoma, 2006Damaging Winds and Lightning Strike in Oklahoma, August 21, 2006
August 21, 2006 · NWS TSA · 17 events in 9 counties and zones
16 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $91,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 21, 9:39 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 21, 9:39 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1039 AM CDT MON AUG 21 2006
.DISCUSSION...
SUBTLE SHORTWAVE AND/OR MCS FROM OVERNIGHT CONVECTIVE COMPLEX
CONTINUES TO MAINTAIN SUFFICIENT FORCING FOR ONGOING
CONVECTION...AND THIS TREND WILL LIKELY CONTINUE AS DOWNSTREAM
AIRMASS LOSES INHIBITION WITH HEATING. CURRENTLY THE SEVERE WEATHER
THREAT IS LOW...HOWEVER DOWNSTREAM CONDITIONS WILL BE CLOSELY
MONITORED SHOULD A TREND TOWARD MORE SURFACED BASED CONVECTION
DEVELOP.
SEVERAL UPDATES HAVE BEEN SENT THIS MORNING TO ACCOUNT FOR
CONVECTIVE TRENDS...WITH LITTLE SUPPORT FROM RECENT SHORT TERM MODEL
GUIDANCE. FURTHER UPDATES WILL BE HEAVILY WAITED TOWARD RADAR
TRENDS AND MESOSCALE ANALYSIS. TEMPERATURE ADJUSTMENTS WERE TO COOL
THE NORTH SLIGHTLY...WITH HOT TEMPS AGAIN EXPECTED SOUTH.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM FORECASTER ID= 07
LONG TERM FORECASTER ID= 23
Hazardous weather outlook, Aug 21, 10:18 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1118 AM CDT MON AUG 21 2006
ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1107 AM CDT MON AUG 21 2006
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 1 PM.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTERNOON.
DISCUSSION...
NUMEROUS THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS NORTHEAST
OKLAHOMA THROUGH THE AFTERNOON HOURS...WITH SCATTERED
THUNDERSTORMS DEVELOPING FURTHER SOUTH ACROSS SOUTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS. INSTABILITY WILL INCREASE DURING THE
AFTERNOON HOURS...PRIMARILY OVER FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS WHERE THE RISK OF SEVERE WEATHER WILL BE THE
HIGHEST BY MID AFTERNOON. DAMAGING WINDS WILL BE THE PRIMARY IMPACT.
EXCESSIVE HEAT CONCERNS WILL CONTINUE ACROSS SOUTHEAST OKLAHOMA
THIS AFTERNOON...WITH HEAT INDICES APPROACHING 105 DEGREES.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF EASTERN OKLAHOMA
AND POSSIBLY NORTHWEST ARKANSAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY IN THE WEAK
NORTHWESTERLY FLOW ALOFT. HOT WEATHER WILL RETURN BY LATE
WEEK...WITH 100 DEGREE HEAT LIKELY OVER MUCH OF THE AREA. A WEAK
COLD FRONT MAY MOVE INTO THE REGION BY THE WEEKEND...BRINGING A
CHANCE OF THUNDERSTORMS.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
In the hours before
Special weather statement, Aug 21, 8:09 AM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
909 AM CDT MON AUG 21 2006
OKZ054-059-211515-
OSAGE OK-PAWNEE OK-
909 AM CDT MON AUG 21 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 909 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 21 MILES WEST OF APPERSON TO 11 MILES WEST OF
PAWNEE TO 37 MILES SOUTHWEST OF MARAMEC...MOVING EAST AT 20 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...SHIDLER...
FAIRFAX...BURBANK...APPERSON...WEBB CITY...PAWNEE...JENNINGS...
TERLTON...HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND AND
RALSTON.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50
MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAIN.Special weather statement, Aug 21, 10:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1118 AM CDT MON AUG 21 2006
OKZ060-064-211645-
CREEK OK-TULSA OK-
1118 AM CDT MON AUG 21 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
TULSA AND CREEK
AT 1118 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTH OF SAPULPA...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TULSA...SAND SPRINGS
...JENKS...OWASSO...KIEFER AND SAPULPA.
THIS STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.Special weather statement, Aug 21, 10:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1147 AM CDT MON AUG 21 2006
OKZ060-061-067-211715-
ROGERS OK-TULSA OK-WAGONER OK-
1147 AM CDT MON AUG 21 2006
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
ROGERS...TULSA AND WAGONER
AT 1147 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
CENTERED 5 MILES SOUTHEAST OF DOWNTOWN TULSA...MOVING NORTHEAST AT
20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...TULSA...BROKEN ARROW...CATOOSA...AND CLAREMORE.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
VERY HEAVY RAIN.Lightning, Tulsa
- When
- August 21, 11:00 AM CST
- Where
- Tulsa County, 5 mi S of Bixby
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
Lightning struck a house causing a fire in the attic.
Thunderstorm Wind, Rogers
- When
- August 21, 11:35 AM CST
- Where
- Rogers County, 2 mi S of Claremore
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.283, -95.600
Thunderstorm winds estimated at 70 miles an hour blew down a tree. The tree fell on a house.
Thunderstorm Wind, Wagoner
- When
- August 21, 11:45 AM CST
- Where
- Wagoner County, 1 mi S of Wagoner
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.833, -95.383
Thunderstorm Wind, Rogers
- When
- August 21, 11:55 AM CST
- Where
- Rogers County, 3 mi SSE of Inola
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.117, -95.483
The Oklahoma mesonet site near Inola recorded a 58 mile an hour wind gust.
Thunderstorm Wind, Mayes
- When
- August 21, 12:15 PM CST
- Where
- Mayes County, 1 mi S of Pryor
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.283, -95.317
Thunderstorm wnds estimated at 70 miles an hour blew down power poles.
Thunderstorm Wind, Cherokee
- When
- August 21, 12:20 PM CST
- Where
- Cherokee County, 3 mi S of Tahlequah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.867, -94.967
Thunderstorm winds estimated at 70 miles an hour blew down trees. The falling trees damaged a few houses.
Thunderstorm Wind, Cherokee
- When
- August 21, 12:30 PM CST
- Where
- Cherokee County, Tahlequah
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.917, -94.967
Thunderstorm winds estimated at 70 miles an hour blew down several trees. A few of the trees fell on homes. One person was injured. In addition, the metal roof of the sanitation plant was damaged.
Thunderstorm Wind, Mayes
- When
- August 21, 12:35 PM CST
- Where
- Mayes County, Locust Grove
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.200, -95.167
Thunderstorm winds estimated at 70 miles an hour blew down trees. A few of the trees blocked streets.
Thunderstorm Wind, Mayes
- When
- August 21, 12:37 PM CST
- Where
- Mayes County, Salina
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.300, -95.150
Thunderstorm winds estimated at 70 miles an hour blew down trees.
Thunderstorm Wind, Cherokee
- When
- August 21, 12:40 PM CST
- Where
- Cherokee County, 10 mi NE of Tahlequah
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.017, -94.833
Thunderstorm winds estimated at 70 miles an hour blew down trees. The trees blocked a road.
Thunderstorm Wind, Mayes
- When
- August 21, 12:45 PM CST
- Where
- Mayes County, Rose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.217, -95.033
Strong thunderstorm wind severely damaged a barn.
Thunderstorm Wind, Adair
- When
- August 21, 12:50 PM CST
- Where
- Adair County, Stilwell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.817, -94.633
Thunderstorm winds estimated at 70 miles an hour blew down three trees.
Thunderstorm Wind, Delaware
- When
- August 21, 1:15 PM CST
- Where
- Delaware County, Colcord
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.267, -94.683
Thunderstorm winds estimated at 70 miles an hour blew down several trees. A number of the trees blocked roads.
Thunderstorm Wind, Delaware
- When
- August 21, 1:18 PM CST
- Where
- Delaware County, 4 mi W of West Siloam Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.167, -94.667
Thunderstorm Wind, Delaware
- When
- August 21, 1:20 PM CST
- Where
- Delaware County, West Siloam Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.167, -94.600
Thunderstorm winds estimated at 70 miles an hour blew trees down.
Thunderstorm Wind, Sequoyah
- When
- August 21, 1:30 PM CST
- Where
- Sequoyah County, 2 mi SE of Short
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.550, -94.450
Thunderstorm winds estimated at 70 miles an hour blew down trees.
Thunderstorm Wind, Le Flore
- When
- August 21, 1:37 PM CST
- Where
- Le Flore County, Poteau
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.050, -94.617
Thunderstorm winds estimated at 80 miles an hour damaged a few roofs of buildings.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arizona, August 21, 2006$400,000 · 60 kt wind · 3 events
- Lightning Strike in Arizona, August 21, 2006$100,000 · 1 event
- Flood and Damaging Wind in Georgia, August 21 to 22, 2006$75,000 · 50 kt wind · 2 events
- Damaging Wind in Mississippi, August 21, 2006$60,000 · 50 kt wind · 1 event
- Lightning Strikes in Tennessee, August 21, 2006$50,000 · 2 events
- Flash Flood in New Mexico, August 21, 2006$50,000 · 1 event
- Damaging Wind in Arizona, August 21, 2006$45,000 · 56 kt wind · 1 event
- Damaging Wind in Oklahoma, August 21, 2006$40,000 · 56 kt wind · 1 event
- Damaging Wind in Mississippi, August 21, 2006$30,000 · 53 kt wind · 1 event
- Damaging Wind in Arizona, August 21, 2006$30,000 · 62 kt wind · 1 event
- Flash Flood in New Mexico, August 21, 2006$20,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 21, 2006$9,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533087, 5533001, 5533002, 5533003, 5533004, 5533076, 5533077, 5533078, 5533079, 5533080, 5533088, 5533081, 5533082, 5533083, 5533084, 5533085, 5533086.